Wisconsin, 2021

Damaging Wind in Wisconsin, July 7, 2021

July 7, 2021 · NWS MKX · 1 event in 1 county or zone

|Downburst winds damaged trees and a shed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Clusters of thunderstorms developed along a slow moving cold front over far southern WI.|Downburst winds damaged trees and a shed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 7, 9:23 AM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 7, 9:23 AM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1023 AM CDT Wed Jul 7 2021

.UPDATE...
(Issued 1022 AM CDT Wed Jul 7 2021)

The progression of the frontal boundary has stalled as the surface
low across far SW WI moves into the area this morning. Starting to
see winds turn back to the south along the WI/IL border with a bit
more clearing noted in satellite as well. Expect a decent gradient
in temps today with 80s in the south and 60s north of the front.
Instability will be limited to less than 1,000 J/kg and with
fairly weak shear expect a few thunderstorms but nothing severe. A
few of the hires models do try and suggest a strong storm or two
could get going in the Kenosha/Racine area this afternoon provided
they get ample heating winds actually switch to the S/SW.

As the system moves through this evening expect winds to increase
out of the north over Lake Michigan and with a longer fetch of
winds the waves may build to 4 feet for locations north of Port
Washington and a Beach Hazards Statement will likely be needed for
tonight but will look through winds/waves this morning before
making any decision on products.

Stumpf

&&

.SHORT TERM...
(Issued 327 AM CDT Wed Jul 7 2021)

Today through Thursday night:

A surface cold frontal boundary remains draped from west to east
across southern WI early this morning. However, the shower and
thunderstorm threat has largely remained well north of the surface
boundary overnight, roughly from near the Dells eastward to
Sheboygan. This is within an area of better moisture convergence
along a veering 25 to 30 kt lower level jet. Expect these trends to
continue over the next several hours, with the shower and
thunderstorm threat not shifting south into the Madison and Milwaukee
areas until later this morning and into the afternoon as the main
mid-level impulse and surface wave of low pressure over Iowa begins
to shift into far southern WI. The surface low will shift eastward
across southern Lake Michigan into tonight, and will act to push the
cold front through far southern sections of WI this afternoon.

While severe storms are not anticipated with these thunderstorms
today, some locally heavy downpours will be possible over southern
WI into this afternoon due to the high moisture content in the
vicinity of the frontal boundary. While this does not look to result
in widespread hydro concerns for southern WI, there could be a few
localized instances of minor flooding.

With the surface cold front to shift south of the area this
afternoon, the main threat for storms should gradually wane from
north to south through the afternoon. However, expect some rain
showers to continue this evening as the lower-level baroclinic zone
shifts overhead. These showers should end across the area late
tonight.

Much cooler temperatures will follow this cold frontal passage, with
northern parts of the area, north of I-94 likely to struggle to get
near 70 today. These cool high temperatures will then be likely
areawide for Thursday as cloudy, but dry conditions prevail under a
surface ridge of high pressure. Low temperatures Thursday night
look to drop into 50s under this high.

KJB

&&

.LONG TERM...
(Issued 513 AM  CDT Wed Jul 7 2021)

Friday through Tuesday:

It is starting to look more likely than not that Friday will start
out dry, with precipitation potential increasing later in the day
and especially into Friday night, as ascent increases ahead of a
shortwave dropping through the Dakotas. The track of this wave and
associated precipitation remains in question, with models
continuing to trend south with most of the precipitation over the
weekend. If this trend conditions, southern WI could experience
a good amount of dry time through the weekend. However, unsettled
weather, with shower and thunderstorms do not look to be too far
to our south, so we will have to continue to monitor the track and
evolution of this system as a small chances could result in
better chances of rain getting into the area. Nevertheless, expect
temperatures to remain cool in this pattern, with highs generally
in the 70s through the weekend.

&&

.AVIATION...
(Issued 1022 AM CDT Wed Jul 7 2021)

A slow moving low pressure system and stalled front will keep much
of the area under low stratus with on/off showers. The exception
will be for terminals closer to the WI/IL border where winds may
stay a bit more out of the south and skies stay mostly clear. Cigs
should stay IFR to MVFR for much of the day as the low moves
through with bases between 500 and 1,200 ft. Rain should start to
taper off my late evening but a low level inversion will keep the
low stratus in place resulting in LIFR to IFR cigs tonight through
Thursday morning.

Stumpf

&&

.MARINE...
(Issued 1022 AM CDT Wed Jul 7 2021)

While waves should ease some today in the 2 to 4 foot range,
expect northerly winds to increase again tonight into the 15 to 20
kt range. This should build waves back into the 3 to 6 foot
range, thus potentially setting up the need for another small
craft advisory for the area near shore waters tonight through
Thursday.

&&

.BEACHES...
While this will lessen the swim severity during the day, expect
these waves to result in a moderate swim risk through the day.
However, these improvements look shorted lived as northerly winds
look to increase into the 15 to 20 kt range tonight into Thursday.
This is expected to build waves back into the 3 to 5 foot range
again on Thursday, thus resulting in the likelihood of another
high swim risk day on Thursday for all of the southern WI shores
of Lake Michigan.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 7, 9:26 AM CST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
1026 AM CDT Wed Jul 7 2021

WIZ046-047-051-052-056>060-062>072-081530-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1026 AM CDT Wed Jul 7 2021

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected today with cloud to ground
lightning and heavy downpours being the main risks.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for thunderstorms Friday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-081530-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1026 AM CDT Wed Jul 7 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected today with cloud to ground
lightning the main risk. Winds increase out of the north over
northern Lake Michigan tonight allowing waves to build and these
could reach small craft advisory levels.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for thunderstorms Friday afternoon and night.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-081530-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
1026 AM CDT Wed Jul 7 2021

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...This Afternoon and Tonight

Northerly wind gusts to 25 knots and waves to between 4 and 7
feet will continue across the lake.

Scattered thunderstorms are expected today over the central and
southern portions of the lake with cloud to ground lightning the
main risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There are periodic chances for thunderstorms Friday into the
upcoming weekend, mainly over southern Lake Michigan.

www.weather.gov/mkx

In the hours before

Special weather statement, Jul 7, 11:50 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1250 PM CDT Wed Jul 7 2021

WIZ070-071-071815-
Walworth-Racine-

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WALWORTH AND
WESTERN RACINE COUNTIES...

At 1250 PM CDT, a strong thunderstorm was located near Browns Lake,
or 8 miles southeast of East Troy, moving east at 20 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Union Grove, Wind Lake, Rochester, Yorkville, Browns Lake, Eagle
Lake, Waterford North, Bohners Lake, Burlington, Waterford, Honey
Creek, Kansasville and North Cape.

LAT...LON 4275 8837 4284 8808 4284 8806 4267 8796
      4267 8818 4264 8819 4263 8834
TIME...MOT...LOC 1750Z 248DEG 17KT 4269 8830

PATTERSON

The radar

The Milwaukee radar (KMKX), 50 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walworth

When
July 7, 12:27 PM CST to 12:37 PM CST
Where
Walworth County, Zenda
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.520, -88.480

Many small to medium sized branches snapped off trees. A small shed blown over. A trampoline, secured by rebar, was dislodged and thrown well off property.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959197.